Get access

5-Aminosalicylate therapy is associated with higher 6-thioguanine levels in adults and children with inflammatory bowel disease in remission on 6-mercaptopurine or azathioprine

Authors


Abstract

Background: Small uncontrolled trials have suggested that 5-aminosalicylate (5-ASA) medications increase 6-thioguanine nucleotide (6-TGn) levels in adults with Crohn's disease (CD) on azathioprine (AZA) or 6-mercaptopurine (6-MP), presumably through the inhibition of thiopurine methyltransferase (TPMT). We tested the theory that coadministration of 5-ASA agents with AZA/6-MP results in higher 6-TGn levels in a large cohort of children and adults with CD or ulcerative colitis (UC). Methods: A retrospective cohort study identified all children and adults treated for IBD with AZA/6-MP at 2 tertiary medical centers. Patients were included if their TPMT genotype was known and 6-TGn and 6-methymercaptopurine (6-MMP) levels had been obtained after 3 months of clinical remission at a stable dose of AZA/6-MP. 6-TGn and 6-MMP levels were compared between patients taking and those not taking 5-ASA medications through the use of linear regression models to identify and adjust for potentially confounding variables. Results: Of the 126 patients included, 88 were taking 5-ASA medications. Patients on 5-ASA agents had higher mean 6-TGn levels after adjustment for confounding variables (Δ6-TGn, 47.6 ± 21.8 pmol/8 × 108 red blood cells; P = 0.03). CD and TPMT heterozygosity was independently associated with higher 6-TGn levels (P = 0.01 and P = 0.03, respectively). 5-ASA exposure was not associated with a change in 6-MMP levels. Conclusions: We found that 5-ASA therapy is associated with higher 6-TGn levels in children and adults with IBD on 6-MP/AZA. TPMT inhibition may not explain this effect because 5-ASA exposure did not affect 6-MMP levels. The observed association of CD with higher 6-TGn levels is novel and needs to be verified in prospective studies.

Ancillary